Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 274, NWS Tallahassee, FL

August 14, 2016Coffee County, Dale County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 14, 2016, 3:19 PM CDT for Coffee County, Dale County, Houston County, Alabama. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2016, 3:19 PM CDT (20:19 UTC)
Expired
Aug 14, 2016, 4:15 PM CDT
In force
56 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, AL, Dale County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 30 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:35 PM CDTTSTM WND DMG1 Ese Lucile, ALPOWER OUTAGE ALONG COUNTY ROAD 643 WAS DUE TO TREE DOWN
Aug 14, 3:40 PM CDTTSTM WND DMG1 N Enterprise, ALTREES...POWER LINES...AND POLES DOWN MAINLY ON THE NORTH SIDE OF ENTERPRISE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS52 KTAE 142019
SVRTAE
ALC031-045-069-142115-
/O.NEW.KTAE.SV.W.0274.160814T2019Z-160814T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COFFEE COUNTY IN ALABAMA...
  NORTHWESTERN HOUSTON COUNTY IN ALABAMA...
  SOUTHWESTERN DALE COUNTY IN ALABAMA...

* UNTIL 415 PM CDT

* AT 319 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTH OF GENEVA TO NEAR HARTFORD...MOVING
  NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DALEVILLE...ELBA...OZARK...ENTERPRISE...FORT RUCKER...
  LEVEL PLAINS...NEWTON...NEW BROCKTON...CLAYHATCHEE...
  CLINTONVILLE...RICHBURG...COPPINVILLE...BATTENS CROSSROADS...
  WATERFORD...HOOPER STAGE FIELD...LOWE ARMY HELIPORT...
  CENTRAL CITY...WICKSBURG...KELLY AND ENTERPRISE MUNICIPAL A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3147 8559 3120 8557 3120 8598 3146 8604
TIME...MOT...LOC 2019Z 167DEG 18KT 3117 8588 3116 8567 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
478 
WWUS52 KTAE 142049
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 PM CDT SUN AUG 14 2016

ALC069-142059-
/O.CAN.KTAE.SV.W.0274.000000T0000Z-160814T2115Z/
HOUSTON AL-
349 PM CDT SUN AUG 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3147 8559 3126 8558 3127 8561 3127 8566
      3125 8567 3124 8599 3146 8604
TIME...MOT...LOC 2049Z 167DEG 18KT 3130 8591 3129 8570 

$$

ALC031-045-142115-
/O.CON.KTAE.SV.W.0274.000000T0000Z-160814T2115Z/
COFFEE AL-DALE AL-
349 PM CDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN COFFEE AND SOUTHWESTERN DALE COUNTIES...

AT 349 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NEW BROCKTON TO DALEVILLE...MOVING NORTH AT 20
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ELBA...OZARK...ENTERPRISE...FORT RUCKER...LEVEL PLAINS...
NEWTON...NEW BROCKTON...CLAYHATCHEE...CLINTONVILLE...RICHBURG...
COPPINVILLE...BATTENS CROSSROADS...WATERFORD...HOOPER STAGE
FIELD...LOWE
ARMY HELIPORT...KELLY...ENTERPRISE MUNICIPAL A/P...CAMP ALAFLO BSA
AND
TURNER CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
TALLAHASSEE.

&&

LAT...LON 3147 8559 3126 8558 3127 8561 3127 8566
      3125 8567 3124 8599 3146 8604
TIME...MOT...LOC 2049Z 167DEG 18KT 3130 8591 3129 8570 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
106 
WWUS52 KTAE 142105
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM CDT SUN AUG 14 2016

ALC031-045-142115-
/O.EXP.KTAE.SV.W.0274.000000T0000Z-160814T2115Z/
COFFEE AL-DALE AL-
405 PM CDT SUN AUG 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE AND
SOUTHWESTERN DALE COUNTIES WILL EXPIRE AT 415 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3147 8559 3126 8558 3127 8561 3127 8566
      3125 8567 3124 8599 3146 8604
TIME...MOT...LOC 2103Z 167DEG 18KT 3130 8591 3129 8570 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:12 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 14, 2:12 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 PM EDT SUN AUG 14 2016

.NEAR TERM [Through Tonight]...

A weak mid-level inverted trough moving across the eastern Gulf will
help to enhance convection late afternoon/evening compared to
coverage yesterday. The main focus for the higher PoPs is across the
eastern part of the CWA, near VLD. This enhancement is clearly shown
by the hi-res models and given the good agreement, have tended on
the higher side of most guidance for PoPs for the first half of
tonight. With the mid-level inverted trough shifting west tonight,
this in addition to the loss of daytime heating should decrease PoPs
significantly for the second half of the night.

Lows will mainly be in the mid 70s tonight except for parts of SE
Alabama that may drop into the lower 70s.

.SHORT TERM [Monday Through Tuesday Night]...

Deep layer ridging will continue to build across the region through
mid week, putting the forecast area in an easterly flow regime. This
will yield a more active east coast sea-breeze, which will in turn
enhance shower and storm chances across the eastern third of the
forecast area each afternoon and evening. Expect POPs to range
between 20-40%, with afternoon highs running in the low to mid
90s.

.LONG TERM [Wednesday Through Sunday]...

A weak shortwave trough moving across the Southern Great Lakes
region will help to deamplify ridging across the area by mid-week,
yielding a return to normal summertime conditions. Afternoon
thunderstorm chances will generally run in the 40% range. Afternoon
highs will generally run in the mid 90s before gradually decreasing
into the lower 90s by the end of the period.

Operational model guidance remains fairly consistent from model to
model and with previous solutions in depicting a vigorous shortwave
trough sweeping across the central and eastern US by the end of the
week/weekend timeframe, moving the ridge eastward out of the region.
If this comes to fruition, it would mark the beginning of a pattern
shift across the forecast area.

&&

.AVIATION [Through 18Z Monday]...

Convection has started to develop and overall the best chances of
TSRA will be near VLD this afternoon, although there is a chance
across the entire area and thus have included VCTS or tempo at each
one of the sites. Storms this evening will linger a little longer
and diminish by around 4z. Fog is expected Monday morning at the
sites that receive rain this afternoon.

&&

.MARINE...

Southeasterly winds will prevail at 10 to 15 knots each afternoon
through Tuesday before decreasing later in the week. Expect seas of
2 to 3 feet, with a slight chance of thunderstorms each afternoon
and evening.

&&

.FIRE WEATHER...

No concerns.

&&

.HYDROLOGY...

The Steinhatchee River at Steinhatchee remains the only river in
flood stage (minor flood stage) and is forecast to continue to
recede slowly in the coming days. The Sopchoppy River near Sopchoppy
continues to recede this afternoon, with the river forecast to fall
below action stage sometime tomorrow afternoon or evening. The Shoal
River at Mossy Head has receded below action stage this afternoon,
while the gauge near Crestview remains in action stage. The river is
expected to slowly recede through the remainder of the week at
this point. Widespread heavy rainfall is not expected to
aggravate these sites or any other points along our area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  76  95  76 /  30  20  10  20  20
Panama City   76  89  78  89  78 /  20  20  10  30   0
Dothan        72  92  74  92  74 /  30  30  10  30  20
Albany        74  95  75  95  75 /  40  20  10  20  10
Valdosta      73  94  74  93  75 /  40  40  20  30  20
Cross City    74  93  75  92  75 /  40  40  20  30  20
Apalachicola  77  89  78  89  78 /  20  10  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Fieux
MARINE...Pullin
FIRE WEATHER...Godsey
HYDROLOGY...Pullin

In the hours before

Special weather statement, Aug 14, 2:12 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EDT SUN AUG 14 2016

FLZ017-018-027-028-118-127-128-142000-
LEON FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-COASTAL JEFFERSON FL-
COASTAL TAYLOR FL-INLAND TAYLOR FL-INLAND WAKULLA FL-
312 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR...JEFFERSON...NORTHEASTERN
WAKULLA AND EASTERN LEON COUNTIES UNTIL 400 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF MONTICELLO TO 11 MILES WEST OF PERRY TO 14 MILES
NORTHWEST OF STEINHATCHEE...AND MOVING NORTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...ST. MARKS...WOODVILLE...PERRY...TALLAHASSEE...WAKULLA...
ECONFINA...ERIDU...CAPPS...FOREST MEADOWS PARK...CASA BLANCO...
BLUE SPRINGS...FALLSCHASE...MONTIVILLA...WAUKEENAH...LLOYD...
CHAIRES...FISH CREEK...NEWPORT AND BAUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2977 8368 2987 8375 3002 8404 3019 8424
      3068 8430 3065 8387 3043 8373 3038 8376
      3038 8381 3032 8379 3031 8382 3030 8364
      2985 8335 2969 8338
TIME...MOT...LOC 1912Z 137DEG 23KT 3036 8399 3008 8378 2984 8353

JLF
Special weather statement, Aug 14, 2:31 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
231 PM CDT SUN AUG 14 2016

ALZ068-FLZ009-142015-
GENEVA AL-HOLMES FL-
231 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GENEVA AND NORTHWESTERN
HOLMES COUNTIES UNTIL 315 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF GENEVA...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...SAMSON...COFFEE SPRINGS...SOMERSET...ROYALS CROSSROADS...
BARKER STORE...BAKER SETTLEMENT...VAUGHANVILLE...SMITH CROSSROADS...
NEW HOPE...LYTLE...SWEETGUM HEAD...SPEARS...SELLERSVILLE...
ARRANT SETTLEMENT...MARL...EUNOLA...THURSTON...
GENEVA MUNICIPAL A/P AND IZAGORA.

LAT...LON 3119 8574 3086 8578 3085 8602 3119 8605
TIME...MOT...LOC 1931Z 178DEG 15KT 3094 8589

JLF
Special weather statement, Aug 14, 3:04 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT SUN AUG 14 2016

FLZ017-018-142045-
LEON FL-INLAND JEFFERSON FL-
404 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND
NORTHEASTERN LEON COUNTIES UNTIL 445 PM EDT...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF MONTICELLO...MOVING NORTH AT 5
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...TALLAHASSEE...DILLS...IAMONIA...CASA BLANCO...
MONTIVILLA...MOCCASIN GAP...LAKE MICCOSUKEE...PISGAH CHURCH...
DRIFTON...JARROTT...FINCHER...AUCILLA...BAUM...LOIS...FESTUS...
MICCOSUKEE AND ALMA.

LAT...LON 3054 8368 3054 8370 3053 8370 3051 8374
      3046 8372 3049 8417 3068 8422 3065 8366
TIME...MOT...LOC 2003Z 166DEG 5KT 3056 8403

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:31 PM CDTSpecial Weather StatementTAEGeneva44 min
Aug 14, 3:01 PM CDTSevere Thunderstorm WarningTAEGeneva44 min
Aug 14, 3:56 PM CDTSpecial Weather StatementTAECoffee49 min
Aug 14, 5:57 PM CDTSpecial Weather StatementTAEHenry, Houston48 min
Aug 14, 6:13 PM CDTSevere Thunderstorm WarningTAEHenry, Houston47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.